Alert archive / California / Flash Flood Warnings in 2014

Flash Flood Warning 11, NWS Los Angeles, CA

November 21, 2014Los Angeles County, California

NWS Los Angeles, CA issued this flash flood warning at Nov 21, 2014, 2:22 AM PST for Los Angeles County, California. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 21, 2014, 2:22 AM PST (10:22 UTC)
Expired
Nov 21, 2014, 4:15 AM PST
In force
113 min
Issued by
NWS Los Angeles, CA
Area
Storm-based polygon
Flood severity
None

County Los Angeles County, CA

The radar

The Santa Ana Mts radar (KSOX), 44 km from the middle of the area, began a volume at 10:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 10.4 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2014-11-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2014-11-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
929 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

940 
WGUS56 KLOX 211022
FFWLOX
CAC037-211215-
/O.NEW.KLOX.FF.W.0011.141121T1022Z-141121T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OXNARD CA
222 AM PST FRI NOV 21 2014

THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE COLBY BURN AREA IN LOS ANGELES COUNTY.   

* UNTIL 415 AM PST

* AT 212 AM PST...RAINFALL RATES WERE REACHING FLASH FLOODING        
  THRESHOLDS FOR THE COLBY BURN AREA DUE TO A STRONG THUNDERSTORM.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING FOR A RECENT BURN AREA MEANS THAT FLOODING AND
DEBRIS FLOWS ARE IMMINENT OR OCCURRING. RESIDENTS LIVING IN OR
IMMEDIATELY DOWNSTREAM SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT
LIFE AND PROPERTY. QUICKLY MOVE AWAY FROM THE BURN AREA ONLY IF IT IS
SAFE TO DO SO...OTHERWISE SHELTER IN PLACE AND MOVE TO A SECOND STORY
OR THE HIGHEST LOCATION IN YOUR HOME TO STAY OUT OF THE PATH OF
FAST-MOVING WATER AND DEBRIS FLOWS.

&&

LAT...LON 3416 11792 3417 11785 3415 11783 3415 11791

$$

KAPLAN/HALL
2 follow-up statements
872 
WGUS76 KLOX 211119
FFSLOX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
319 AM PST FRI NOV 21 2014

CAC037-211215-
/O.CON.KLOX.FF.W.0011.000000T0000Z-141121T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOS ANGELES CA-
319 AM PST FRI NOV 21 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 AM PST FOR THE  
COLBY BURN AREA IN EAST CENTRAL LOS ANGELES COUNTY...

AT 300 AM PST...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED SEVERAL 
DEBRIS FLOWS IN AND AROUND THE COLBY BURN AREA THIS MORNING. USGS 
RAINFALL RATES EXCEEDED THRESHOLDS THEREFORE THE FLASH FLOOD WARNING 
WAS ISSUED. THERE WILL BE ANOTHER LESS POWERFUL CELL BRINGING 
MODERATE SHOWERS OVER THE BURN AREA THROUGH 4 AM. THUNDERSTORMS AND 
SHOWERS SHOULD DISSIPATE THROUGH THIS MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RESIDENTS AND MOTORISTS IN AND BELOW RECENTLY BURNED AREAS SHOULD BE
ALERT TO FLASH FLOODING AND DEBRIS FLOWS WHICH MAY BLOCK ROADS AND
CULVERTS.

&&

LAT...LON 3416 11792 3417 11785 3415 11783 3415 11791

$$

KAPLAN/HALL
197 
WGUS76 KLOX 211212
FFSLOX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
412 AM PST FRI NOV 21 2014

CAC037-211220-
/O.EXP.KLOX.FF.W.0011.000000T0000Z-141121T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOS ANGELES CA-
412 AM PST FRI NOV 21 2014

...THE FLASH FLOOD WARNING FOR THE COLBY BURN AREA WILL EXPIRE AT 
415 AM PST IN EAST CENTRAL LOS ANGELES COUNTY...

RESIDENTS AND MOTORISTS IN AND BELOW RECENTLY BURNED AREAS SHOULD BE 
ALERT TO MINOR FLASH FLOODING AND DEBRIS FLOWS WHICH MAY BLOCK ROADS 
AND CULVERTS OVER THE NEXT COUPLE OF HOURS.

LAT...LON 3416 11792 3417 11785 3415 11783 3415 11791

$$

KAPLAN/HALL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Nov 20, 10:36 PM PST, 3 hours 46 minutes earlier.

Area forecast discussion, Nov 20, 10:36 PM PST, 3 hours 46 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1036 PM PST THU NOV 20 2014

UPDATED AVIATION SECTION

.SYNOPSIS...

A COOL AND UNSETTLED WEATHER PATTERN WILL CONTINUE ACROSS SOUTHWEST
CALIFORNIA INTO THE WEEKEND AS A SERIES OF WEAK LOW PRESSURE SYSTEMS
MOVE OVER THE REGION. OFFSHORE FLOW BENEATH HIGH PRESSURE ALOFT WILL
BRING A WARMING AND DRYING TREND NEXT WEEK.

&&

.SHORT TERM (TONIGHT-SUN)...A RATHER SHARP UPPER LEVEL TROF WAS
MOVING INTO CENTRAL CA THIS EVENING. A COLD FRONT ASSOCIATED WITH
THE UPPER TROF WAS BRINGING SCATTERED MAINLY LIGHT SHOWERS TO
WESTERN SLO/SBA COUNTIES WITH A FEW HUNDREDTHS OF AN INCH REPORTED
AT A FEW STATIONS THRU EARLY THIS EVENING. THE UPPER TROF WILL PUSH
QUICKLY INLAND AND SE ACROSS CENTRAL AND SRN CA TONIGHT. AT THE SAME
TIME...THE SURFACE COLD FRONT WILL DISSIPATE WHILE MOVING THRU THE
FORECAST AREA. THE CHANCES OF SHOWERS WILL SPREAD INTO L.A./VTU
COUNTIES OVERNIGHT...WITH SHOWERS BECOMING LIKELY ON THE N MTN
SLOPES. RAINFALL AMOUNTS OVERNIGHT WILL BE LIGHT...GENERALLY 0.15
INCH OR LESS. MUCH OF THE COAST AND VLYS OF VTU/L.A. COUNTIES WILL
PROBABLY HAVE TRACE AMOUNTS OF PCPN. THIS WEATHER SYSTEM WILL HAVE
COLD AIR ALOFT (-22 DEG C AT 500 MB) AND GOOD INSTABILITY OVERNIGHT
(LI'S -4 TO -5 ACCORDING TO THE NAM)...WITH THE SLIM POSSIBILITY OF
AN ISOLATED LIGHTNING STRIKE ESPECIALLY IN THE MTNS. HOWEVER...THE
CHANCES OF ANY THUNDERSTORM DEVELOPMENT ARE ONLY ABOUT 10 PERCENT.
FOR NOW...WILL KEEP ANY MENTION OF THUNDER OUT OF THE ZONES FOR
TONIGHT.

THE UPPER TROF WILL CONTINUE TO MOVE OFF THE TO SE THRU FRI...
WITH 500 MB HEIGHTS RECOVERING OVER THE FORECAST AREA. A BROAD
NORTHERLY LOWER LEVEL FLOW WILL DEVELOP OVER THE AREA ON FRI...WHICH
SHOULD DIMINISH CLOUD COVER FOR THE COAST AND VLYS...AND KEEP
CLOUDINESS ALONG THE N MTNS SLOPES AND INTERIOR SLO/SBA COUNTIES. A
FEW MORE SHOWERS WILL ALSO BE POSSIBLE ON THE N SLOPES IN THE
MORNING...MAINLY FOR VTU COUNTY. TEMPS WILL BE ON THE COOL SIDE
AGAIN WITH HIGHS A FEW DEGREES BELOW NORMAL FOR MOST AREAS.

UPPER LEVEL RIDGING IS EXPECTED TO PREVAIL OVER SWRN CA FRI NIGHT
AND SAT. A BROAD NW FLOW ALOFT WITH AN UPPER RIDGE WELL OFF THE CA
COAST CAN BE EXPECTED SAT NIGHT AND SUN. A WEAK UPPER LEVEL
DISTURBANCE IS FORECAST TO MOVE INTO SLO/SBA COUNTIES SAT WITH A
SLIGHT CHANCE TO CHANCE OF SHOWERS...THEN THE SLIGHT CHANCE OF
SHOWERS WILL SPREAD INTO THE N MTN SLOPES FOR SAT NIGHT. THIS WILL
BE ANOTHER WEATHER SYSTEM WITH SCATTERED LIGHT AMOUNTS OF PCPN.
GUSTY NW TO N WINDS ARE EXPECTED FOR THE L.A./VTU MTNS FRI NIGHT AS
WELL AS THE SBA COUNTY MTNS AND S COAST. THESE WINDS WILL CONTINUE
AT TIMES THRU SAT NIGHT...AND SPREAD INTO THE ANTELOPE VLY. WIND
GUSTS TO NEAR ADVISORY LEVELS ARE POSSIBLE. THE FLOW IS EXPECTED TO
TURN MORE NORTHEAST ON SUN WITH GUSTY WINDS BELOW AND THRU THE
FAVORED PASSES AND CANYONS. THERE SHOULD BE MOSTLY CLOUDY SKIES FOR
SLO/SBA COUNTIES AND THE N MTN SLOPES OF VTU COUNTY FRI NIGHT INTO
SAT EVENING...WITH PARTLY CLOUDY SKIES ELSEWHERE. CLEARING SKIES
SHOULD THEN DEVELOP OVER THE FORECAST AREA ON SUN THANKS TO THE
DRYING OFFSHORE FLOW. TEMPS ON SAT WILL REMAIN SLIGHTLY BELOW
NORMAL...THEN TURN MILDER AND CLOSER TO NORMAL MAINLY W OF THE MTNS
ON SUN...WHILE TEMPS CONTINUE SLIGHTLY BELOW NORMAL FOR THE MTNS AND
DESERTS.

***FROM PREVIOUS DISCUSSION***

.LONG TERM (MON-THU)...FAIRLY HIGH CONFIDENCE IN THE MODEL
CONSISTENCY THROUGH WEDNESDAY BUT THEN THE ECM TAKES ITS OWN PATH
WITH A DIGGING TROUGH OVER THE GREAT BASIN LATE IN THE WEEK. OTHER
MODEL SOLUTIONS (GFS/GEM) PUSH A RIDGE TO OUR EAST WITH SOUTHWEST
FLOW ALOFT DEVELOPING BY THURSDAY IN ADVANCE OF A LARGER EASTERN
PACIFIC STORM SYSTEM. FOLLOWING THE PLACEMENT OF THE RIDGE ON THE
GFS WILL EXPECT INCREASING OFFSHORE FLOW AND WARMER/DRIER WEATHER
MONDAY THROUGH WEDNESDAY. SOME MODERATION IN TEMPERATURES AND A
POTENTIAL RETURN TO ONSHORE FLOW WOULD BE PLAUSIBLE BY THURSDAY.
READINGS IN THE UPPER 70S AND 80S WILL BE LIKELY FOR THE COASTS AND
VALLEYS OF VENTURA AND LOS ANGELES COUNTIES TUESDAY AND WEDNESDAY.
&&

.AVIATION...21/0636Z.

AT 0600Z...THE BASE OF THE INVERSION AT KLAX WAS AT 4500 FEET AND
THE TOP OF THE INVERSION WAS LOCATED AT 7600 FEET WITH A TEMPERATURE
OF 10C.

NORTH OF POINT CONCEPTION...VFR CONDITIONS ARE EXPECTED THROUGH AT
LEAST 08Z...THEN LIFR CONDITIONS WILL LIKELY DEVELOP THROUGH 11Z.
LIFR CONDITIONS SHOULD PERSIST 16Z...THEN IMPROVE TO THE VFR
CATEGORY.

SOUTH OF POINT CONCEPTION...VFR CONDITIONS ARE EXPECTED THROUGHOUT
THE PERIOD. OCCASIONAL MVFR CONDITIONS IN HEAVIER SHOWERS ARE
EXPECTED THROUGH 15Z.

KLAX AND KBUR...VFR CONDITIONS ARE EXPECTED THROUGHOUT THE PERIOD.
OCCASIONAL MVFR CONDITIONS IN HEAVIER SHOWERS ARE EXPECTED THROUGH
15Z.

&&

.MARINE...20/800 PM PST...

OUTER WATERS...HIGH CONFIDENCE IN MODERATE NW WINDS WITH SCA
CONDITIONS ACROSS THE TWO SOUTHERN OUTER ZONES TONIGHT. THIS
ADVISORY WILL LIKELY BE EXTENDED THRU THE WEEKEND. MODELS SHOW THE
WINDS INCREASING SAT INTO SUN WITH GUSTS NEAR 30 KT NEAR SAN NICOLAS
IS. AND PT CONCEPTION...WITH A CHANCE OF 35 KT GUSTS BY SUN NIGHT.

INNER WATERS...MODERATE TO HIGH CONFIDENCE THAT NW WINDS TO SCA
LEVELS WILL AFFECT THE WESTERN PORTION OF PZZ650 AND 655 THRU LATE
TONIGHT. GUSTS TO 25 KNOTS ARE EXPECTED OVER THESE AREAS ALONG WITH
BUILDING WIND WAVES.

A RELATIVELY LONG PERIOD WEST SWELL WILL DIMINISH AS A SIMILAR
PERIOD NW SWELL MOVES INTO THE WATERS ON FRI. A SOMEWHAT LARGER NW
SWELL AROUND 10 FEET AT 15 SECONDS WILL MOVE INTO THE OUTER WATERS
SAT NIGHT INTO SUN.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
SMALL CRAFT ADVISORY (SEE LAXMWWLOX).
HIGH RIP CURRENT RISK (SEE LAXSRFLOX).

&&

PUBLIC...SIRARD/BOLDT
AVIATION...HALL
MARINE...SMITH/SIRARD
SYNOPSIS...BOLDT

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Nov 20, 6:00 AM PST, 20 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST THU NOV 20 2014

CAZ034>041-044>046-051>054-059-087-088-547-548-211400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PST THU NOV 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY AND TONIGHT

HIGH SURF AND STRONG RIP CURRENTS WILL IMPACT LOS ANGELES AND
VENTURA COUNTY BEACHES.

* HIGH SURF ADVISORY.........SEE WHUS46 KLOX - CFWLOX FOR DETAILS *

* HIGH RIP CURRENT RISK......SEE FZUS56 KLOX - SRFLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT CHANCE OF RAIN THURSDAY NIGHT AND FRIDAY. A
POTENTIAL EXISTS FOR STRONG WINDS AND CRITICAL FIRE WEATHER
CONDITIONS SUNDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

HALL

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 21, 2:12 AM PSTAreal Flood AdvisoryLOXLos Angeles2 hr
Nov 21, 3:14 AM PSTWind AdvisoryLOX8 hr
Nov 21, 2:01 PM PSTHigh Wind WatchLOX15 hr
Nov 21, 2:01 PM PSTWind AdvisoryLOXLos Angeles49 hr
Nov 21, 3:03 PM PSTFire Weather WatchLOX22 hr

Nearby

Flash Flood Warnings in California, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.